Intra-arterial papaverine-induced seizures: Case report and review of the literature

Juan Carhuapoma, Adnan I. Qureshi, Rafael J Tamargo, John M. Mathis, Daniel F Hanley

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Microcatheter-guided intra-arterial (IA) papaverine infusion in conjunction with balloon angioplasty is an available therapy for patients with symptomatic vasospasm after subarachnoid hemorrhage (SAH) that is refractory to hypertensive, hypervolemic therapy. However, side effects and complications have been reported in association with its use. CASE DESCRIPTION: We report on a patient who developed symptomatic vasospasm after subarachnoid hemorrhage due to rupture of a left terminal internal carotid artery (ICA) saccular aneurysm. Seven days after the hemorrhage and 4 days after surgical clipping, the patient developed aphasia and right hemiparesis due to vasospasm, which was refractory to maximal medical treatment with volume and blood pressure elevation. Cerebral angiography identified severe narrowing of distal ICA and proximal middle cerebral artery segments bilaterally. These findings partially resolved after balloon angioplasty. However, after 300 mg of IA papaverine, the patient developed generalized convulsions. This occurred despite therapeutic serum levels of phenytoin. Twenty-four hours later, after brief neurologic improvement, recurrent neurologic deficits prompted repeat papaverine administration. Seizures again occurred after the administration of 240 mg of IA papaverine and prevented administration of the full dose. The patient did not develop further seizures and her neurologic deficits continue to resolve. CONCLUSIONS: IA papaverine-induced seizures are infrequently reported. This potential complication should be considered when papaverine administration is entertained in the treatment of anterior circulation refractory symptomatic vasospasm after SAH.

Original languageEnglish (US)
Pages (from-to)159-163
Number of pages5
JournalSurgical Neurology
Volume56
Issue number3
DOIs
StatePublished - 2001

Fingerprint

Papaverine
Seizures
Subarachnoid Hemorrhage
Balloon Angioplasty
Internal Carotid Artery
Neurologic Manifestations
Therapeutics
Intra Arterial Infusions
Cerebral Angiography
Aphasia
Middle Cerebral Artery
Phenytoin
Paresis
Nervous System
Aneurysm
Rupture
Hemorrhage
Blood Pressure
Serum

Keywords

  • Papaverine
  • Seizures
  • Subarachnoid hemorrhage

ASJC Scopus subject areas

  • Clinical Neurology
  • Surgery

Cite this

Intra-arterial papaverine-induced seizures : Case report and review of the literature. / Carhuapoma, Juan; Qureshi, Adnan I.; Tamargo, Rafael J; Mathis, John M.; Hanley, Daniel F.

In: Surgical Neurology, Vol. 56, No. 3, 2001, p. 159-163.

Research output: Contribution to journalArticle

@article{c17df70f3b484f3c823f00bd49cb8407,
title = "Intra-arterial papaverine-induced seizures: Case report and review of the literature",
abstract = "BACKGROUND: Microcatheter-guided intra-arterial (IA) papaverine infusion in conjunction with balloon angioplasty is an available therapy for patients with symptomatic vasospasm after subarachnoid hemorrhage (SAH) that is refractory to hypertensive, hypervolemic therapy. However, side effects and complications have been reported in association with its use. CASE DESCRIPTION: We report on a patient who developed symptomatic vasospasm after subarachnoid hemorrhage due to rupture of a left terminal internal carotid artery (ICA) saccular aneurysm. Seven days after the hemorrhage and 4 days after surgical clipping, the patient developed aphasia and right hemiparesis due to vasospasm, which was refractory to maximal medical treatment with volume and blood pressure elevation. Cerebral angiography identified severe narrowing of distal ICA and proximal middle cerebral artery segments bilaterally. These findings partially resolved after balloon angioplasty. However, after 300 mg of IA papaverine, the patient developed generalized convulsions. This occurred despite therapeutic serum levels of phenytoin. Twenty-four hours later, after brief neurologic improvement, recurrent neurologic deficits prompted repeat papaverine administration. Seizures again occurred after the administration of 240 mg of IA papaverine and prevented administration of the full dose. The patient did not develop further seizures and her neurologic deficits continue to resolve. CONCLUSIONS: IA papaverine-induced seizures are infrequently reported. This potential complication should be considered when papaverine administration is entertained in the treatment of anterior circulation refractory symptomatic vasospasm after SAH.",
keywords = "Papaverine, Seizures, Subarachnoid hemorrhage",
author = "Juan Carhuapoma and Qureshi, {Adnan I.} and Tamargo, {Rafael J} and Mathis, {John M.} and Hanley, {Daniel F}",
year = "2001",
doi = "10.1016/S0090-3019(01)00450-5",
language = "English (US)",
volume = "56",
pages = "159--163",
journal = "World Neurosurgery",
issn = "1878-8750",
publisher = "Elsevier Inc.",
number = "3",

}

TY - JOUR

T1 - Intra-arterial papaverine-induced seizures

T2 - Case report and review of the literature

AU - Carhuapoma, Juan

AU - Qureshi, Adnan I.

AU - Tamargo, Rafael J

AU - Mathis, John M.

AU - Hanley, Daniel F

PY - 2001

Y1 - 2001

N2 - BACKGROUND: Microcatheter-guided intra-arterial (IA) papaverine infusion in conjunction with balloon angioplasty is an available therapy for patients with symptomatic vasospasm after subarachnoid hemorrhage (SAH) that is refractory to hypertensive, hypervolemic therapy. However, side effects and complications have been reported in association with its use. CASE DESCRIPTION: We report on a patient who developed symptomatic vasospasm after subarachnoid hemorrhage due to rupture of a left terminal internal carotid artery (ICA) saccular aneurysm. Seven days after the hemorrhage and 4 days after surgical clipping, the patient developed aphasia and right hemiparesis due to vasospasm, which was refractory to maximal medical treatment with volume and blood pressure elevation. Cerebral angiography identified severe narrowing of distal ICA and proximal middle cerebral artery segments bilaterally. These findings partially resolved after balloon angioplasty. However, after 300 mg of IA papaverine, the patient developed generalized convulsions. This occurred despite therapeutic serum levels of phenytoin. Twenty-four hours later, after brief neurologic improvement, recurrent neurologic deficits prompted repeat papaverine administration. Seizures again occurred after the administration of 240 mg of IA papaverine and prevented administration of the full dose. The patient did not develop further seizures and her neurologic deficits continue to resolve. CONCLUSIONS: IA papaverine-induced seizures are infrequently reported. This potential complication should be considered when papaverine administration is entertained in the treatment of anterior circulation refractory symptomatic vasospasm after SAH.

AB - BACKGROUND: Microcatheter-guided intra-arterial (IA) papaverine infusion in conjunction with balloon angioplasty is an available therapy for patients with symptomatic vasospasm after subarachnoid hemorrhage (SAH) that is refractory to hypertensive, hypervolemic therapy. However, side effects and complications have been reported in association with its use. CASE DESCRIPTION: We report on a patient who developed symptomatic vasospasm after subarachnoid hemorrhage due to rupture of a left terminal internal carotid artery (ICA) saccular aneurysm. Seven days after the hemorrhage and 4 days after surgical clipping, the patient developed aphasia and right hemiparesis due to vasospasm, which was refractory to maximal medical treatment with volume and blood pressure elevation. Cerebral angiography identified severe narrowing of distal ICA and proximal middle cerebral artery segments bilaterally. These findings partially resolved after balloon angioplasty. However, after 300 mg of IA papaverine, the patient developed generalized convulsions. This occurred despite therapeutic serum levels of phenytoin. Twenty-four hours later, after brief neurologic improvement, recurrent neurologic deficits prompted repeat papaverine administration. Seizures again occurred after the administration of 240 mg of IA papaverine and prevented administration of the full dose. The patient did not develop further seizures and her neurologic deficits continue to resolve. CONCLUSIONS: IA papaverine-induced seizures are infrequently reported. This potential complication should be considered when papaverine administration is entertained in the treatment of anterior circulation refractory symptomatic vasospasm after SAH.

KW - Papaverine

KW - Seizures

KW - Subarachnoid hemorrhage

UR - http://www.scopus.com/inward/record.url?scp=0034796552&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034796552&partnerID=8YFLogxK

U2 - 10.1016/S0090-3019(01)00450-5

DO - 10.1016/S0090-3019(01)00450-5

M3 - Article

C2 - 11597640

AN - SCOPUS:0034796552

VL - 56

SP - 159

EP - 163

JO - World Neurosurgery

JF - World Neurosurgery

SN - 1878-8750

IS - 3

ER -